Illinois, 2020Flash Flood in Illinois, May 24, 2020
May 24, 2020 · NWS LSX · 1 event in 1 county or zone
As a weak low pressure system moved northeast through the region, some severe convection developed. Some of the storms produced damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a weak low pressure system moved northeast through the region, some severe convection developed. Some of the storms produced damaging winds, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 5:06 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, May 24, 5:06 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
606 PM CDT Sun May 24 2020
.SHORT TERM... (Through Late Monday Night)
Issued at 245 PM CDT Sun May 24 2020
The main focus of the period will be on convective trends this
afternoon/evening and then again tomorrow afternoon/evening.
Convection has blossomed across portions of eastern MO and
southwest IL this afternoon, in response to a weak shortwave
trough/MCV moving through the southwesterly flow aloft. Additional
thunderstorms are developing across portions of southwest and
central MO at this hour.
For the rest of this afternoon/evening, expect thunderstorm
coverage to continue to increase mainly across central MO.
Observations indicate weak convergence across southwest MO (WSW
winds to ESE surface winds) which should be enough to continue to
develop thunderstorms in a generally uncapped atmosphere. The
latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The
limiting factor to a more robust severe weather threat remains
deep layer shear, which is only about 10-15 knots. That being
said, fairly dry air between 5-10k feet has contributed to high
DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized
damaging wind gust this afternoon into this evening, especially
across central MO where deep layer shear is a bit stronger
compared to points further east.
Otherwise, convection should wane with the loss of daytime heating
this evening. A rogue shower or storm will be possible overnight
due to some weak moisture convergence, but most areas will remain
dry. Additional showers/storms are likely on Monday as more weak
shortwaves rounding an upper-level low interact with the warm and
moist airmass in place. However, given guidance has been a bit
overcooked on coverage the past couple of days, have lowered pops
a bit from the previous forecast to be on the lower end of the
ensemble guidance.
Deitsch
.LONG TERM... (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun May 24 2020
The synoptic pattern at the start of the long term period will
feature a very "blocky" flow regime, with a textbook omega block in
place over the CONUS. We will be near the closed upper-level low
that will slowly meander across the Central Plains into the mid-
Mississippi River Valley. This system will set the stage for an
unsettled period of weather this week.
The latest ensemble guidance suggests the upper-level low will
officially become cut off from the westerlies on Tuesday as it
meanders near the OK/TX border. This will place the region on the
east side of the system, allowing Gulf moisture to pump in on
southerly flow. Weak shortwaves rounding the upper level low will
keep the threat of thunderstorms in the forecast Tuesday into
Wednesday. The National Blend of Models shows similar chances of
convection (60-70% chances) each afternoon/evening on Tuesday into
Wednesday. Given the setup, this seems reasonable. It will not be an
all day rain, but good coverage of showers/thunderstorms are
expected each day.
On Thursday, a cold front will ooze into the region from the
northwest. Given the proximity of the upper-level low providing
upper-level support along with a convergent surface boundary, this
should provide the best coverage of the period (which is supported
by the NBM ensemble guidance as well). Uncertainty increases a bit
as we head into the Friday on the frontal placement, but it appears
at least southeast MO and southwest IL will be close enough to the
front to bring good chances for additional showers/storms.
We should finally see a bit drier weather infiltrate behind the
front on Saturday and Sunday. Temperatures Tuesday through
Thursday will be in the upper 70s and lower 80s, with slightly
cooler weather working in Friday and Saturday.
Deitsch
&&
.AVIATION... (For the 00z TAFs through 00z Monday Evening)
Issued at 551 PM CDT Sun May 24 2020
Today's storms will weaken and eventually end as we move into the
evening hours. Quiet VFR conditions will then prevail into
tomorrow morning. Tomorrow will look pretty similar to today with
isolated storms becoming more widespread in the afternoon. Like
today, it will be rather difficult to pick out exactly when or
where storms will develop tomorrow afternoon, so have gone with an
extended period of VCTS for the time being.
SPECIFICS FOR KUIN: A severe storm looks to track just north of
the airport within the next hour, capable of producing winds in
excess of 60 mph. Winds will likely be more muted at the terminal,
though I would not be surprised to see gusts up to 30.
SPECIFICS FOR KSTL: There is some concern that the line of storms
west of the STL metro will bring another round of storms into the
area. However, these storms should begin gradually decaying as we
move into the evening hours. Additionally, the storms currently
over the metro have likely sapped much of the energy for
additional storms. Given these limiting factors, have just gone
with VCTS for the next few hours.
BSH
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 24, 2:10 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Sun May 24 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Sun May 24 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Showers and thunderstorms are possible this evening. Main threats
will be localized damaging winds to 60 mph, small hail, and frequent
lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms for parts of the area from
Monday through Saturday.
Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Deitsch
In the hours before
Local storm report, May 24, 4:35 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 NE EWING 40.05N 91.67W
05/24/2020 E0.25 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 4:56 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LA GRANGE 40.05N 91.50W
05/24/2020 E0.25 INCH LEWIS MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 5:07 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 NE VICTORIA 38.18N 90.52W
05/24/2020 JEFFERSON MO PUBLIC
CREEK OUT OF ITS BANKS AND OVER A ROADWAY
NEAR ARGONNE ROAD AND HIGHWAY P.
&&
KDLocal storm report, May 24, 5:28 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD VICTORIA 38.18N 90.53W
05/24/2020 JEFFERSON MO TRAINED SPOTTER
JOACHIM CREEK OUT OF ITS BANKS AND OVER
HIGHWAY P.
&&
KDLocal storm report, May 24, 8:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 5 NW SPENCERBURG 39.46N 91.46W
05/24/2020 RALLS MO COUNTY OFFICIAL
HIGHWAY F FLOODED DUE TO WATER OVER ROADWAY
NEAR SPENCER CREEK.
&&
JPGLocal storm report, May 24, 8:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM FLASH FLOOD 4 NE PERRY 39.46N 91.61W
05/24/2020 RALLS MO COUNTY OFFICIAL
HIGHWAY 19 CLOSED DUE TO WATER OVER ROADWAY
BETWEEN CENTER AND PERRY.
&&
JPGFlash Flood, Pike
- When
- May 24, 8:30 PM CST to 10:30 PM CST
- Where
- Pike County, 3.31 mi WNW of Hadley to 2.94 mi NW of Hadley
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.726, -91.022
Up to three inches of rain fell in about a two hour time period causing localized flash flooding on Hadley Creek, about 2 miles north northeast of Barry. Hadley Creek was overflowing the low water crossing on 275th Street. A car was driven into the flood waters at the low water crossing and stalled out. The passenger was swept downstream and drowned. The driver was able to make it to dry land. Rescue crews found her body about 1500 feet down stream from the location where the car stalled about 3 hours later.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Louisiana, May 24, 20201 death · 2 injured · 1 event
- Tornado and Flash Flooding in Texas, May 24 to 25, 2020$554,000 · EF1 · 27 events
- Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020$1.7 million · 55 kt wind · 20 events
- Tornado and Flash Flooding in Nebraska, May 24 to 25, 2020$2.2 million · EF0 · 3 events
- Flash Flooding and Hail in Mississippi, May 24 to 27, 2020$255,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Georgia, May 24, 2020$173,000 · 1.75 in hail · 7 events
- Damaging Winds in Nebraska, May 24, 2020$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Wind in Kentucky, May 24, 2020$75,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, May 24, 20201.75 in hail · 24 events
- Flash Flooding and Hail in Kansas, May 24 to 25, 2020$200 · 1.25 in hail · 22 events
- Damaging Winds in North Carolina, May 24, 2020$25,000 · 50 kt wind · 2 events
- Damaging Winds in Texas, May 24, 2020$25,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921886.